Lithium-Induced Goiter Treatment & Management

Updated: Feb 27, 2015
  • Author: Nicholas J Sarlis, MD, PhD, FACP; Chief Editor: George T Griffing, MD  more...
  • Print
Treatment

Medical Care

Because as many as one fourth to one third of patients on long-term lithium therapy develop hypothyroidism, provide regular follow-up care on a clinical and biochemical basis for symptoms and signs of hypothyroidism and increased serum thyrotropin levels, respectively.

Before the initiation of lithium therapy, identify patients at increased risk for the development of hypothyroidism (eg, patients originating from iodine-deficient areas, those with a strong family history of thyroid disorders, women, elderly patients, patients exposed to other goitrogens). Suspicion of goiter upon physical examination may prompt the physician to order ultrasonography to record the baseline dimensions of the thyroid gland and to exclude underlying structural thyroid disease. Baseline thyroid function tests, including thyrotropin, free T4, total T3, anti-TPO, and anti-Tg antibodies, also are important.

Whether all patients being treated with lithium for a long period require prophylactic therapy with levothyroxine (LT4) is debatable. Such prophylactic treatment is probably not indicated if goiter and hypothyroidism have been excluded prior to initiation of lithium therapy. Provide regular follow-up care for patients on long-term lithium therapy by regularly assessing their history, physical examination findings, and serum thyrotropin levels. Rising levels of thyrotropin should prompt the physician to repeat a full evaluation, including serum measurements of free T4, total T3, anti-TPO, and anti-Tg antibodies.

If the diagnosis of hypothyroidism is established, early initiation of LT4 therapy is indicated, especially when discontinuation of lithium is inadvisable because of the patient's psychiatric status.

For patients who develop goiter over time, even in the absence of hypothyroidism (clinical or subclinical), also consider LT4 therapy aimed at restoring normal serum thyrotropin levels.

Diagnose and treat rare cases of lithium-induced thyrotoxicosis as indicated for similar cases attributable to other causes of hyperthyroidism; discontinuing lithium therapy is not necessary, and it can also be dangerous (in the context of exacerbation of manic-depressive illness).

Next:

Surgical Care

Although specific surgical treatment is not usually necessary, in rare cases, long-term lithium administration may induce hyperthyroidism that is difficult to control, necessitating thyroidectomy. Similarly, the underlying or concomitant thyroid disorder (eg, multinodular goiter, nontoxic endemic goiter) may dictate the need for surgical intervention.

A more expanded discussion of the indications, techniques, and complications of thyroid surgery in each of the above contingencies can be found in respective Medscape Reference articles (eg, Nontoxic Goiter and Hyperthyroidism).

Previous
Next:

Consultations

In most cases, the treating psychiatrist or primary care physician may opt to consult with an endocrinology specialist, especially in cases of lithium-induced thyrotoxicosis. The development of compressive local symptoms requires an evaluation by a surgical or ear, nose, and throat specialist.

In cases of lithium-induced thyrotoxicosis, consultation with a cardiologist may be necessary, especially in elderly patients who have a high prevalence of coronary artery disease, arrhythmias, and congestive heart failure.

For all patient referrals from psychiatrists, it is important for the consultant endocrinologist to establish and maintain appropriate regular bidirectional communication with the mental health provider(s) regarding clinical status and specific endocrine management on patients on long-term lithium therapy.

Previous
Next:

Diet

No specific dietary restrictions are needed.

Previous
Next:

Activity

No restrictions in exercise or activity patterns are advisable or necessary, with the exception of patients who have severe lithium-induced thyrotoxicosis with cardiovascular symptoms, in which case any strenuous activity should be avoided (as in all cases of severe thyrotoxicosis).

Previous